Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Lincoln, IL

July 27, 2008Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 27, 2008, 9:27 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 9:27 PM CDT (02:27 UTC)
Expired
Jul 27, 2008, 9:59 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:45 PM CDTTSTM WND DMG1 W New Berlin, ILTREE LIMB FELL ON POWER LINE KNOCKING OUT POWER TO NEW BERLIN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 5:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280227
SVRILX
ILC137-167-280315-
/O.NEW.KILX.SV.W.0243.080728T0227Z-080728T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
927 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1015 PM CDT.

* AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ALEXANDER TO 9 MILES SOUTHWEST OF FRANKLIN...OR ALONG A LINE
  EXTENDING FROM 10 MILES EAST OF JACKSONVILLE TO 16 MILES EAST OF
  WHITE HALL...AND WAS MOVING SOUTHEAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  LOAMI...
  AUBURN...
  DIVERNON...

ANOTHER LOCATION IN THIS WARNING IS...NEW BERLIN.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3952 9016 3982 9013 3963 8965 3953 8964
TIME...MOT...LOC 0227Z 303DEG 32KT 3971 8999 3948 9007

$$

BARKER
2 follow-up statements
000 
WWUS53 KILX 280243
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
943 PM CDT SUN JUL 27 2008

ILC137-167-280315-
/O.CON.KILX.SV.W.0243.000000T0000Z-080728T0315Z/
MORGAN-SANGAMON-
943 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN SANGAMON AND EXTREME SOUTHEASTERN MORGAN COUNTIES...

AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTHWEST OF LOAMI TO 11 MILES SOUTHWEST OF
LOWDER...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF VIRDEN
TO 11 MILES NORTHWEST OF CARLINVILLE...MOVING SOUTHEAST AT 37 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  THAYER...
  AUBURN...
  GLENARM...
  DIVERNON...

LAT...LON 3952 9002 3975 8994 3968 8978 3968 8977
      3963 8965 3955 8965 3953 8964
TIME...MOT...LOC 0243Z 303DEG 32KT 3963 8984 3940 8992

$$
000 
WWUS53 KILX 280259
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CDT SUN JUL 27 2008

ILC137-167-280309-
/O.CAN.KILX.SV.W.0243.000000T0000Z-080728T0315Z/
MORGAN-SANGAMON-
959 PM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANGAMON AND
EXTREME SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3952 9002 3975 8994 3968 8978 3968 8977
      3963 8965 3955 8965 3953 8964
TIME...MOT...LOC 0259Z 303DEG 32KT 3955 8969 3932 8977

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:30 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 27, 8:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT SUN JUL 27 2008

.DISCUSSION...
ISSUED 830 PM CDT SUN JUL 27 2008

WELL-ORGANIZED MCS CONTINUES TO MOVE SOUTHEAST ALONG INSTABILITY
GRADIENT THAT EXTENDS FROM RUSHVILLE TO JUST WEST OF SPRINGFIELD TO
MARION. WIDESPREAD WIND DAMAGE HAS BEEN REPORTED WEST OF THE
ILLINOIS RIVER...AND MORE DAMAGING WINDS APPEAR LIKELY THROUGH
MIDNIGHT WEST OF A LINE FROM ASTORIA IN EXTREME SOUTHERN FULTON
COUNTY TO PETERSBURG TO SPRINGFIELD TO TAYLORVILLE. DAMAGE MAY NOT
BE AS WIDESPREAD AS EARLIER TO THE WEST DUE TO DIURNAL AIRMASS
STABILIZATION AND BOUNDARY LAYER DE-COUPLING...HOWEVER THREAT WILL
STILL BE SIGNIFICANT. ALTHOUGH THE SEVERE THREAT SHOULD WANE TOWARD
MIDNIGHT...ADDITIONAL CONVECTION IS DEVELOPING BEHIND THE MCS ACROSS
IOWA...AND THIS TREND MAY CONTINUE ON A NON-SEVERE BASIS INTO THE
OVERNIGHT HOURS. NO BIG CHANGES IN THE FORECAST PHILOSOPHY AT THIS
TIME...HOWEVER WILL CONTINUE WITH UPDATES BASED ON SHORT-TERM
TRENDS.

04
&&

.AVIATION...
ISSUED 615 PM CDT SUN JUL 27 2008

LARGE SEVERE THUNDERSTORM CLUSTER IN SERN IA WILL MOVE SEWD THROUGH
W-CENTRAL IL BEFORE 06Z MON. ERN END OF STRONGEST STORM MAY CLIP SPI
BETWEEN 02Z AND 03Z. CHANCES ARE ALSO HIGH FOR CONVECTION FOR
PIA/BMI/DEC...HOWEVER STORMS SHOULD BE WEAKER OVER THESE AREAS. MAIN
SHORTWAVE PRODUCING THE CONVECTION WILL BE CLEARING OUT MOST OF THE
PRECIPITATION OVER CENTRAL IL AFTER 06Z. WILL INCLUDE SOME PROB30
FOR POSSIBLE SCT REDEVELOPMENT BEFORE 18Z MON...WITH CHANCES THEN
LOWERING AFT 18Z MON.

04
&&

.PREV DISCUSSION...
ISSUED 256 PM CDT SUN JUL 27 2008

MODELS REMAIN IN GOOD AGREEMENT WITH OVERALL PATTERN FCST AND
EVOLUTION NEXT SEVERAL DAYS. ON THE SFC THE NAM AND GFS CONTINUE TO
DIFFER WITH WHAT THE PATTERN IS SUPPOSED TO LOOK LIKE. INTERESTING
THING TODAY IS THAT THE NGM LOOKS PRETTY SIMILAR TO THE GFS SFC
PATTERN AND SEEMS TO HAVE A BETTER HANDLE ON THE QPF FIELDS NEXT
24HRS. BASED ON MCS PARAMETERS IN THE MODELS BELIEVE THE GFS IS TOO
FAR EAST WITH THE QPF FIELDS TONIGHT AND PREFER A NAM/NGM LOCATION.
MAIN CONCERN IN THE SHORT TERM IS PCPN ASSOCIATED WITH DEVELOPING
MCS/BOWING SEGMENT TONIGHT. ANOTHER CONCERN IS THE RETURN OF PCPN
CHANCES FOR TUE NIGHT THROUGH THUR AS ANOTHER FRONT DROPS INTO THE
REGION MID WEEK.

LONG TERM MODELS HAVE COME TO A BETTER AGREEMENT THIS PACKAGE AND
WITH ALL PCPN CONCERNS ON THUR...ONLY REAL CONCERNS IN THE LONG TERM
WILL BE HOW WARM WILL IT GET BY NEXT WEEKEND.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
AREA OF CONVECTION HAS FINALLY DEVELOPED IN NRN IOWA THIS AFTERNOON
AND APPEARS TO BE TAKING A MOVE SOUTHEAST. THIS WILL LIKELY AFFECT
PARTS OF THE CWA LATE THIS AFTERNOON AND INTO THIS EVENING. MCS
PARAMETERS SUGGEST THIS AREA OF CONVECTION WILL DIVE INTO NORTHWEST
PARTS OF THE CWA THIS EVENING. MODEL QPF FIELDS AND OTHER PARAMETERS
SUGGEST THE PCPN WILL TAKE A MORE SOUTHERLY TRACK INTO EASTERN IOWA
AND EASTERN MO THIS EVENING. HAVE INCREASED POPS IN THE NW AND WEST
FOR TONIGHT BASED ON THIS LINE OF THINKING FOR NOW. HOWEVER...WILL
TAKE FINAL LOOK AFTER 3PM TO SEE IF LIKELY POPS AREA NEEDS TO BE
EXPANDED EASTWARD BASED ON TRACK OF CONVECTION. SOME QUESTION AS TO
WHAT SFC PATTERN WILL LOOK LIKE TOMORROW BUT STILL THINK OUTFLOW
BOUNDARIES WILL BE AROUND AND MOISTURE WILL REMAIN HIGH. SO WILL
KEEP CHC POPS IN FCST FOR TOMORROW.

SHOULD BE A BRIEF DRY PERIOD TOMORROW NIGHT BEFORE PCPN CHANCES
RETURN FOR TUE NIGHT THROUGH WED NIGHT. MODELS INDICATE STRONGER
WAVE RIDING OVER TOP THE RIDGE MID WEEK. THIS WILL DRAG A COLD FRONT
DOWN ACROSS THE AREA. FIRST INDICATIONS ARE THE FRONT WILL BE SLOW
TO MOVE THROUGH CWA SO WILL HAVE TO HAVE SOME FORM OF CHC POPS
THROUGH REST OF THE SHORT TERM FOR NOW. WILL MAKE ADJUSTMENTS NEXT
WEEK AS MODELS GET BETTER HANDLE ON SITUATION AND ATMOSPHERE
RECOVERS FROM TONIGHTS AND TOMORROWS CONVECTION.

TEMPS WILL REMAIN AROUND NORMAL TOMORROW EVEN WITH PCPN AND CLOUD
COVER IN THE AREA. HOWEVER...TEMPS WILL RECOVER TO MUCH ABOVE NORMAL
BY TUE AS SOUTHERLY FLOW RETURNS QUICKLY. ABOVE NORMAL TEMPS WILL
REMAIN REST OF PERIOD AS MID WEEK FRONTAL SYSTEM STAYS JUST NORTH OF
THE AREA. MOS GUIDANCE LOOK REASONABLE FOR NOW.

LONG TERM...THURSDAY THROUGH SUNDAY
CHC POPS WILL CONTINUE INTO THUR AS FRONT SLOWLY PUSHES THROUGH THE
AREA. THEN DRY WEATHER CAN BE EXPECTED AS RIDGING AND NORTHWESTERLY
FLOW RETURNS. COULD BE SOME WEAK WAVES IN THE FLOW BUT LOCATION AND
TIMING IS TOO UNCERTAIN. SO WILL KEEP DRY WEATHER IN FCST FOR
THURSDAY NIGHT THROUGH NEXT SUNDAY.

TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR THE PERIOD. MEX GUIDANCE
LOOKS REASONABLE WITH THIS AS WELL.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 27, 3:05 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT SUN JUL 27 2008

ILZ027>031-036-037-040>042-047>051-281100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
305 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM COMPLEX DIVING SOUTHEAST OUT OF THE NORTHERN PLAINS/UPPER
MIDWEST THIS AFTERNOON SHOULD WEAKEN CONSIDERABLY BEFORE IT REACHES CENTRAL
ILLINOIS. HOWEVER...IF THE STORMS HOLD TOGETHER OR ADDITIONAL
STORMS FIRE ALONG REMNANT OUTFLOW BOUNDARIES...A FEW SEVERE STORMS
ARE POSSIBLE. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE
PRIMARY THREAT.

AN ADDITIONAL STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER
MIDWEST TONIGHT. THESE STORMS MAY TRACK INTO CENTRAL ILLINOIS BY
MORNING. THESE STORMS WOULD BE LESS LIKELY TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ038-043>046-052>057-061>063-066>068-071>073-281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
305 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER MIDWEST TONIGHT.
THESE STORMS MAY TRACK INTO CENTRAL AND SOUTHEAST ILLINOIS BY
MORNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jul 27, 9:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 W WINCHESTER          39.63N 90.48W
07/27/2008                   SCOTT              IL   LAW ENFORCEMENT

            LARGE TREE DOWN ON THE WEST SIDE OF WINCHESTER

&&

SCHAFFER
Local storm report, Jul 27, 9:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
911 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     3 E CAMDEN              40.15N 90.72W
07/27/2008                   SCHUYLER           IL   LAW ENFORCEMENT

            LARGE LIMBS BLOCKING THE ROAD AND CONSTRUCTION SIGNS
            BLOWN DOWN. POWER OUT IN CAMDEN AND BROOKLYN.

&&

SCHAFFER
Local storm report, Jul 27, 9:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     4 W RUSHVILLE           40.12N 90.64W
07/27/2008                   SCHUYLER           IL   LAW ENFORCEMENT

            LARGE TREE DOWN. TIME ESTIMATED.

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:30 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Schuyler, Scott60 min
Jul 27, 8:29 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon, Schuyler, Scott61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.